Georgia, 2024

Damaging Winds in Georgia, August 2, 2024

August 2, 2024 · NWS JAX · 2 events in 1 county or zone

A passing short-wave trough enhanced a few strong to pulse severe storms during the afternoon that formed along old outflow boundaries and sea breeze collisions across SE GA over a moist and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A passing short-wave trough enhanced a few strong to pulse severe storms during the afternoon that formed along old outflow boundaries and sea breeze collisions across SE GA over a moist and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 2, 3:00 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 2, 3:00 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
400 PM EDT Fri Aug 2 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
Issued at 357 PM EDT Fri Aug 2 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

Afternoon convection has already developed along both outflows
from this mornings convection over inland areas and along the East
Coast sea breeze that should push inland to the US17/I-95
corridors this afternoon and convective outflows from these storms
should trigger more storms along the US301 corridor through the
evening hours before ending around midnight. Mostly expect strong
storms with gusty winds of 40-50 mph, frequent lightning and
localized heavy rainfall/minor flooding issues, but an isolated
severe storm with damaging winds to 60 mph cannot be ruled out.
Low temps for the overnight hours are expected in the middle 70s
inland and upper 70s/near 80F along the Atlantic Coast/St. Johns
River.

&&

.SHORT TERM...
(Saturday through Monday night)
Issued at 357 PM EDT Fri Aug 2 2024

Saturday, a mid to upper level trough will sag southeastward from
the Ohio Valley to the central and southern Appalachians with SW
flow aloft over the region. This will support a surface cold front
sinking into the deep south and the Carolinas Saturday while the
Bermuda high pressure ridge will retreat some to the east allowing
for more southerly flow and slightly breezier southeast winds at
the beaches behind Atlantic seabreeze as it moves past US17 to
highway 301 in the afternoon. Scattered to numerous T'storms will
develop best focus for isolated strong T'storms along and west of
highway 301 in NE FL and SE GA with wind gusts up to 40-50 mph.
Highs will be in the low to mid 90s with heat index values near
heat advisory levels 104-108.

Sunday and Monday, the forecast remains highly dependent on the
track and intensity of Potential Tropical Cyclone 4. The current
Nataniel Hurricane Forecast has the system developing into a
Tropical Storm Sunday and moving north and east along or over the
FL peninsula into MOnday before emerging into the coastal waters
late Monday. With plentiful tropical moisture feeding into our
region, there is increasing confidence in heavy rainfall amounts
of up to 4-6 inches from north central FL into the coast of NE FL
and SE GA given the current NHC forecast. There may be a risk for
Tornadoes Sunday into Monday as the system moves through our
region as well, but a lot uncertainly remain with the system and
it is too early to determine wind and coastal impacts. Continue to
monitor the latest forecast from the National Hurricane Center
and subsequent forecasts for the latest information.

Additional clouds and T'storms will lower highs to slightly below
normal levels Sunday into the mid/upper 80s for most areas and
then near normal Monday into the low 90s. Lows will be a bit above
normal in the mid 70s inland and upper 70s to near 80 along the
coast.

&&

.LONG TERM...
(Tuesday through next Friday)
Issued at 357 PM EDT Fri Aug 2 2024

In the wake of Tropical Potential Cyclone 4, which may exit slowly
to the northeast by Tuesday and Wednesday, a trough will linger
across the area with ow level SW flow as Bermuda high pressure
ridging remains to the southeast. Daily afternoon and early
evening T'storm chances expected with scattered to numerous
coverage expected with the Atlantic seabreeze pinned near the
coast as the Gulf seabreeze moves well inland each day.

Temperatures will trend a little above normal during the period
with highs in the mid 90s inland and the low 90s at the coast.

&&

.AVIATION...
(18Z TAFS)
Issued at 127 PM EDT Fri Aug 2 2024

Ongoing convection will continue to impact SSI/JAX/VQQ/GNV with
TEMPO IFR/MVFR conds in TSRA activity, while CRG/SGJ may escape
significant storms as they stay just inland of these locations.
Convection should fade around sunset leaving just mid/high clouds
with VFR conds through the overnight and morning hours for most
TAF sites, except for potential MVFR fog at VQQ around sunrise.

&&

.MARINE...
Issued at 357 PM EDT Fri Aug 2 2024

High pressure will remain east of the waters through the weekend,
maintaining south to southwest flow across the waters. A trough
of low pressure will approach the waters from the northwest Friday
night and Saturday, increasing the pressure gradient across the
waters, and increasing winds and seas a little as a result. A
tropical system is expected to develop over the eastern Gulf of
Mexico Saturday and Sunday, which could track toward northern FL
west of the waters late Sunday through Monday. Mariners should
continue to monitor the forecast for this system through the
weekend.

Rip Currents: Moderate Risk of Rip currents expected at all area
beaches through Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  94  74  89 /  20  60  60  80
SSI  79  91  78  87 /  20  40  60  90
JAX  75  93  77  88 /  30  50  60  90
SGJ  76  92  76  86 /  20  40  70  90
GNV  74  94  74  84 /  20  50  60  90
OCF  74  93  75  85 /  20  60  60  90

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Aug 2, 4:09 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
509 PM EDT Fri Aug 2 2024

GAZ133-135-022145-
Appling GA-Jeff Davis GA-
509 PM EDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFF DAVIS AND
NORTH CENTRAL APPLING COUNTIES THROUGH 545 PM EDT...

At 509 PM EDT, Doppler radar was tracking a strong thunderstorm near
Uvalda, or 7 miles north of Hazlehurst, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Plant Hatch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3197 8243 3195 8241 3196 8240 3195 8239
      3196 8238 3194 8238 3193 8232 3185 8233
      3191 8269 3192 8268 3192 8263 3194 8260
      3193 8259 3196 8256 3195 8249 3196 8248
      3197 8250
TIME...MOT...LOC 2109Z 277DEG 8KT 3197 8256

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DUBOIS
Special weather statement, Aug 2, 4:22 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
522 PM EDT Fri Aug 2 2024

FLZ136-137-140-237-240-022145-
Eastern Alachua FL-Central Marion FL-Eastern Putnam FL-
Western Putnam FL-Eastern Marion FL-
522 PM EDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALACHUA...
NORTHEASTERN MARION AND SOUTHWESTERN PUTNAM COUNTIES THROUGH 545 PM
EDT...

At 522 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort McCoy, moving northwest at 10 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Interlachen, Fort McCoy, Salt Springs, Citra, Lake Delancy, Cross
Creek, Orange Springs, Hollister, Hog Valley, and Johnson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2950 8220 2969 8177 2933 8165 2932 8168
      2930 8167 2930 8166 2929 8165 2926 8204
TIME...MOT...LOC 2122Z 154DEG 13KT 2938 8190

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DUBOIS
Special weather statement, Aug 2, 4:32 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
532 PM EDT Fri Aug 2 2024

GAZ135-136-022200-
Appling GA-Wayne GA-
532 PM EDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WAYNE AND
NORTHEASTERN APPLING COUNTIES THROUGH 600 PM EDT...

At 532 PM EDT, Doppler radar was tracking a strong thunderstorm near
Plant Hatch, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph, pea size hail, and minor flooding
         due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Plant Hatch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3193 8230 3194 8228 3192 8225 3190 8219
      3190 8214 3191 8213 3189 8214 3189 8211
      3186 8212 3182 8204 3182 8201 3180 8200
      3174 8200 3178 8233 3194 8234 3193 8231
      3195 8231
TIME...MOT...LOC 2132Z 267DEG 13KT 3189 8226

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DUBOIS
Special weather statement, Aug 2, 4:37 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
537 PM EDT Fri Aug 2 2024

GAZ132-149-022200-
Atkinson GA-Coffee GA-
537 PM EDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COFFEE AND
NORTHWESTERN ATKINSON COUNTIES THROUGH 600 PM EDT...

At 537 PM EDT, Doppler radar was tracking a strong thunderstorm near
Douglas, moving east at 10 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Douglas, Pearson, and Willacoochee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3151 8303 3153 8273 3126 8278 3133 8306
      3135 8308 3135 8309
TIME...MOT...LOC 2137Z 270DEG 7KT 3143 8291

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DUBOIS
Special weather statement, Aug 2, 4:43 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
543 PM EDT Fri Aug 2 2024

FLZ033-132-137-237-022215-
Eastern Clay FL-Eastern Putnam FL-Western Putnam FL-
Inland St. Johns FL-
543 PM EDT Fri Aug 2 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN ST. JOHNS...
NORTHEASTERN PUTNAM AND EAST CENTRAL CLAY COUNTIES THROUGH 615 PM
EDT...

At 543 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Federal Point to near
Satsuma. Movement was northwest at 5 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palatka, Hastings, East Palatka, Picolata, Bostwick, Federal Point,
Orange Mills, Bardin, Hollister, and San Mateo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2944 8169 2966 8185 2984 8168 2984 8166
      2985 8166 3000 8152 2984 8138
TIME...MOT...LOC 2143Z 149DEG 5KT 2984 8147 2952 8172

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DUBOIS
Special weather statement, Aug 2, 4:54 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
554 PM EDT Fri Aug 2 2024

GAZ133-135-022230-
Appling GA-Jeff Davis GA-
554 PM EDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN JEFF DAVIS AND
NORTHWESTERN APPLING COUNTIES THROUGH 630 PM EDT...

At 554 PM EDT, Doppler radar was tracking a strong thunderstorm near
Plant Hatch, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Baxley, Hazlehurst, Graham, Plant Hatch, and Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3195 8239 3196 8238 3194 8238 3193 8232
      3195 8231 3193 8230 3194 8228 3191 8222
      3178 8232 3183 8280 3185 8279 3186 8276
      3192 8267 3193 8259 3196 8256 3195 8249
      3195 8248 3196 8249 3196 8250 3197 8248
TIME...MOT...LOC 2154Z 284DEG 12KT 3188 8239

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DUBOIS

The radar

The Robins AFB radar (KJGX), 115 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jeff Davis

When
August 2, 5:25 PM EST
Where
Jeff Davis County, 2.72 mi ENE of Hazelhurst
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.890, -82.560

The public shared photos of several trees down on a local property in Hazlehurst, GA. The time of damage was based on radar data.

Thunderstorm Wind, Jeff Davis

When
August 2, 5:25 PM EST
Where
Jeff Davis County, 2.07 mi S of Halls Spur
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.900, -82.550

At least a half dozen trees and several | wires were blown down around northeastern Jeff Davis | County per 911 dispatch. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198819, 1198820.